Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Kansas City, MO

June 16, 2012Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2012, 12:15 PM CDT for Atchison County, Holt County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 12:15 PM CDT (17:15 UTC)
Expired
Jun 16, 2012, 12:45 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 145 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS53 KEAX 161715
SVREAX
MOC005-087-161745-
/O.NEW.KEAX.SV.W.0068.120616T1715Z-120616T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN HOLT COUNTY IN NORTHWEST MISSOURI...

* UNTIL 1245 PM CDT

* AT 1211 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRAIG...AND
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  FAIRFAX AND CORNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 90 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4037 9557 4036 9518 4023 9519 4010 9540
      4012 9540 4013 9542 4016 9544 4016 9546
      4020 9549 4022 9547 4024 9548 4024 9552
      4026 9556
TIME...MOT...LOC 1715Z 220DEG 22KT 4019 9537

HAIL...1.25IN
WIND...60 MPH

$$

BOOKBINDER
2 follow-up statements
248 
WWUS53 KEAX 161730
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1230 PM CDT SAT JUN 16 2012

MOC005-087-161745-
/O.CON.KEAX.SV.W.0068.000000T0000Z-120616T1745Z/
HOLT MO-ATCHISON MO-
1230 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ATCHISON AND NORTHWESTERN HOLT COUNTIES UNTIL 1245 PM CDT...

AT 1224 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRAIG...AND
MOVING NORTH AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
FAIRFAX.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 92 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4036 9546 4036 9518 4023 9519 4023 9520
      4019 9533 4018 9545 4020 9549 4022 9547
      4024 9548 4024 9552 4026 9556
TIME...MOT...LOC 1730Z 200DEG 19KT 4026 9536

HAIL...1.00IN
WIND...60 MPH

$$

BOOKBINDER
744 
WWUS53 KEAX 161747
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT SAT JUN 16 2012

MOC005-087-161756-
/O.EXP.KEAX.SV.W.0068.000000T0000Z-120616T1745Z/
HOLT MO-ATCHISON MO-
1247 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL...GUSTY WINDS TO 40 MPH AND VERY HEAVY RAIN ARE 
STILL EXPECTED WITH THESE STORMS. THE WARNING HAS BEEN REPLACED WITH 
A SIGNIFICANT WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT. 

SOME INTENSIFICATION IS POSSIBLE AS THEY LIFT TOWARD THE IOWA 
BORDER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM 
CDT. 

LAT...LON 4036 9546 4036 9518 4023 9519 4023 9520
      4019 9533 4018 9545 4020 9549 4022 9547
      4024 9548 4024 9552 4026 9556
TIME...MOT...LOC 1730Z 200DEG 19KT 4026 9536

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:04 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 16, 11:04 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1104 AM CDT SAT JUN 16 2012

.UPDATE...

Recent satellite imagery shows two well defined MCV circulations
near Manhattan KS and York NE. The rapid dissipation of
precipitation associated with the larger KS circulation has in turn
led to a rapid decrease in the downwind cirrus shield, which will
allow strong daytime heating to continue across the CWA with
temperatures already in the mid 80s and dewpoints generally in the
upper 60s.

15Z surface analysis showed the effective frontal zone stretching
from southwest to northeast Kansas and then bisecting Iowa. Although
the warm sector flow was strongly veered, a surface low juxtaposed
beneath the remnant MCV was analysed over NE KS and inducing locally
backed winds across ern KS/west central MO.

It is also interesting to note that although the ambient deep layer
shear is modest at 20-25 knots across the warm sector, recent
profiler and VWP data shows that augmented flow downstream of the
MCV has boosted effective shear value to around 40 knots with more
favorable veering profiles. 12Z KTOP sounding did not indicate the
presence of any strong EML although a 700mb thermal ridge does
extend through srn/ern KS ahead of this feature.

Nonetheless, these mesoscale circulations, coupled with the strong
mid level trough entering southern Alberta will collectively force
the effective cold front slowly southeast this afternoon and provide
sufficient mid level moistening/cooling/lift to force seasonably
strong large scale ascent across the region. Convective temperatures
may be breached as early as 19Z across northwest Missouri.

Strong instability on the order of 2000-3000 J/kg, coupled with
20-25 knots of front-parallel oriented shear (heavily weighted in
the lowest 3-4km) would support multi-cell storms and an upscale
growth into a quasi-linear convective system with time. Where winds
are locally augmented ahead of the MCV circulation, a few supercell
structures cannot be discounted across northern MO. Concur with SPC
slight risk across the entire CWA, with a predominant threat of wind
damage and a secondary hail threat. A non-zero tornado threat exists
mainly on the off chance of a mesoscale accident where flow is
locally backed/enhanced along the leading boundary. As noted in
previous discussions, the rapid increase in deep layer moisture will
yield precipitable water values approaching 1.75", enhancing the
threat for tropical downpours. Despite the drought conditions over
the area, the orientation of the shear vectors, sounding profiles
and departure of the MCV/nrn stream shortwave early this evening
could ultimately lead to slowed storm motions and training over the
eastern/southern CWA later on and perhaps some locally excessive
rainfall.

Bookbinder

&&

.PREV DISCUSSION...
/ISSUED 402 AM CDT SAT JUN 16 2012/

Short Term (Today through Monday Night)...

Large MCS extending from southern Nebraska southwestward into
southwestern Kansas is propagating eastward this morning. This MCS
is forecast to weaken this morning per the NAM/HRRR. However the
remnant boundaries/MCV will likely become the focus for initiation
late this morning/early afternoon across southeastern Nebraska and
northern Kansas. This will be enhanced by a strong upper level
shortwave moving out of the western High Plains this morning. This
convective activity should quickly grow upscale into an
southeastward moving MCS that will move into northwestern Missouri
and northeastern Kansas by early this afternoon. There is potential
for severe weather with these storms with the main threats being
hail and damaging winds. Instability will be high with 2000-3000
J/kg of CAPE available. Plenty of moisture will be available with
PWAT values around 1.75" which is in the 99th percentile for middle
of June. This could lead to locally heavy rainfall amounts however
on the flip side this could help provide some relief to the recent
drought across the area. As this MCS moves through the area 0-2.5km
shear looks rather weak on the order of 10-20kts. This suggests the
MCS will become outflow dominated and unable to sustain updrafts and
generate a strong cold pool to provided for a large damaging wind
event. Main damaging wind concerns would then be relegated to the
outflow and with downburst potential which is evident with theta-e
differential of about 30 degrees. Storms will progress southeastward
through the CWA on Saturday/Saturday night. These storms will push a
surface boundary into the area. Convection on Sunday will be
dependent on how far south the boundary pushes with Saturday nights
convection since that will be the focus for thunderstorms. Models
show the front stalling across central Missouri so kept chance POPs
going across the southern two-thirds of the CWA with slights across
northern Missouri and northeastern Kansas. There will be a slim
chance for severe weather south of the boundary where better
instability will reside. This surface boundary by Sunday
night/Monday morning is progged to lift northward into Iowa as an
upper level ridge of high pressure begins into the region from the
southeastern CONUS. With strong southerly flow and 850 temperatures
between 22-26C highs on Monday will be quite warm ranging into the
low to mid 90s.

73

Medium Range (Tuesday through Friday)...

Forecast confidence in the extended remains above average thanks to
continued consensus among medium range models. For Tuesday, upper
flow will begin to amplify with a developing upper trough over the
Northern Rockies and a building ridge over the eastern U.S.
Resulting southerly flow and subsidence over the forecast area will
maintain above-average temps and trended several degrees above
guidance numbers as highs should have no problem reaching the low to
mid 90s. Upper pattern will continue to amplify on Wednesday which
will maintain dry conditions and above-average temps.

Upper trough will begin to deamplify and shift into the Upper
Midwest by Wednesday night and Thursday, bringing a boundary into
the Central Plains into the Upper Great Lakes. Convection will
likely fire across the boundary over the Mid/Upper Missouri Valley
and spread southeast Wednesday night, though this should remain
north of the forecast area. Much better chances for thunderstorms
will arrive Thursday as the boundary edges further south into
southern IA or even northern parts of the forecast area.

Hawblitzel

&&

.AVIATION...

For the 12Z TAFs, VFR conditions will prevail through the morning
ours at the terminals with mid level clouds expected at MCI and MKC
and sct clouds around 4kft at STJ. Showers and thunderstorms across
southeastern Nebraska and central Kansas will diminish as they move
towards the area this morning. Thunderstorms are expected to
redevelop late this morning across southeastern Nebraska and
northern Kansas and move southeastward into the VC of the terminals
by early afternoon. The main cluster of thunderstorms however are
not expected to impact the terminals until mid-afternoon through the
early evening hours. Vsbys may be reduced to 5SM in thunderstorms
however cigs will remain VFR around 6kft. Winds will be out of the
ssw between 5-10kts today. Tonight storms will move south of the
terminals will bkn cigs remaining around 6kft.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jun 16, 5:11 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 AM CDT SAT JUN 16 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
511 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEASTERN NEBRASKA AND NORTHERN
KANSAS LATER THIS MORNING AND MOVE INTO NORTHWESTERN MISSOURI AND
EASTERN KANSAS BY EARLY AFTERNOON. THESE THUNDERSTORMS MAY EVENTUALLY
FORM A LINE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN
ABUNDANCE OF MOISTURE IS AVAILABLE WITH THIS SYSTEM SO LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE
SOUTHEASTWARD OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL BOUNDARY WILL BE PUSHED INTO THE AREA BY THE CONVECTION ON
SATURDAY AND IS EXPECTED TO STALL ACROSS CENTRAL MISSOURI.
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS CENTRAL MISSOURI ON
SUNDAY ALONG AND SOUTH OF THIS BOUNDARY WITH DAMAGING WINDS...LARGE
HAIL AND HEAVY RAINFALL AGAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

MELL

In the hours before

Special weather statement, Jun 16, 12:03 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT SAT JUN 16 2012

MOZ011-161730-
HOLT MO-
1203 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT COUNTY UNTIL
1230 PM CDT...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG THE MISSOURI RIVER ABOUT 5 MILES SOUTHWEST
OF CRAIG...OR 10 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...BUT FURTHER INTENSIFICATION IS EXPECTED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRAIG AND CORNING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 86 AND 99.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4027 9555 4026 9508 4004 9542 4006 9542
      4007 9540 4012 9540 4014 9544 4016 9544
      4019 9549 4022 9547 4024 9548 4026 9555
TIME...MOT...LOC 1702Z 220DEG 22KT 4013 9541

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:03 PM CDTSpecial Weather StatementEAXHolt27 min
Jun 16, 12:45 PM CDTSpecial Weather StatementEAXAtchison, Nodaway30 min
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningEAXNodaway36 min
Jun 16, 2:00 PM CDTSpecial Weather StatementEAXMercer45 min
Jun 16, 2:13 PM CDTSevere Thunderstorm WarningEAXWorth32 min
Jun 16, 2:14 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer31 min
Jun 16, 2:40 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam35 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningEAXPutnam35 min
Jun 16, 3:23 PM CDTSpecial Weather StatementEAXMercer52 min
Jun 16, 3:47 PM CDTSpecial Weather StatementEAXAdair, Macon, Putnam43 min
Jun 16, 3:56 PM CDTSevere Thunderstorm WarningEAXLinn, Livingston34 min
Jun 16, 4:05 PM CDTSevere Thunderstorm WarningEAXMacon27 min
Jun 16, 4:11 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph34 min
Jun 16, 4:26 PM CDTSpecial Weather StatementEAXHoward49 min
Jun 16, 4:38 PM CDTSevere Thunderstorm WarningEAXHoward37 min
Jun 16, 5:01 PM CDTSpecial Weather StatementEAXLafayette44 min
Jun 16, 6:08 PM CDTSpecial Weather StatementEAXJohnson37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.